Allergies to beta-lactam antibiotics were the most frequently confirmed antibiotic allergies in children with cystic fibrosis, according to a small study in Turkey.
Sensitivity to multiple types of antibiotics occurred in one-third of allergic children, according to the data.
Having an immediate drug reaction and an allergy test within the first six months of a reaction were associated with a higher risk of confirmed antibiotic allergy in children with allergy-like symptoms.
“We showed that a history of an immediate reaction was significant in predicting antibiotic allergy and therefore propose that an allergic assessment within the first 6 months after the reaction was crucial for diagnosis,” the researchers wrote. .
The study, “Allergy to antibiotics in children with cystic fibrosis: a retrospective case-control studywas published in Pediatric pulmonology.
The characteristic buildup of thick, sticky mucus in the lungs of CF patients makes them more susceptible to respiratory infections. These infections are usually treated with antibiotics and choosing the right medication is key to ensuring proper care.
But some CF patients develop allergies to certain antibiotics. Studies have reported that about 30% of children with cystic fibrosis suspected allergies to beta-lactam antibiotics, such as penicillin, compared to about 10% of children in the general population. A need for high doses and long-term exposure may be among the reasons for this increased sensitivity.
As some children may also have allergies to other classes of antibiotics, it is essential to carefully assess which children are at risk for allergies in order to find safe alternatives for treating infections.
A research team in Turkey studied risk factors for antibiotic allergies in children with cystic fibrosis who were tested for suspected antibiotic allergy and followed them up between May 2008 and September 2021.
A total of 60 children were included in the analysis. Fifteen children, with a median age of 13 years, had a confirmed allergy to antibiotics, while the other 45 (median age, 12 years) had no such allergies despite being evaluated for a suspected reaction. They served as witnesses.
The median follow-up time between a diagnosis of cystic fibrosis and a suspected antibiotic allergy was 12 years in allergic patients and 10.2 years in controls.
About half of the children with an allergy (46.7%) and those without an allergy (51.1%) had the F508del mutation in the CFTR gene — the most common CF-causing mutation. The occurrence of chronic infection with Pseudomonas aeruginosaa type of bacteria, was similar between groups, occurring in 80% of allergic patients and 75.6% of controls.
Among the allergic people, eight were allergic to a beta-lactam antibiotic, five cases of allergy to ceftazidime and three to piperacillin-tazobactam. Two children were allergic to an antibiotic other than beta-lactam, specifically azithromycin and ciprofloxacin.
The other five children had multiple drug sensitivities, meaning they were allergic to at least one beta-lactam drug and another type of antibiotic.
A patient with multi-drug hypersensitivity had a sequential reaction, meaning it spanned the transition from a first to a second drug. The other four children had separate reactions to the two drugs, occurring after a long interval.
All of the allergic children were tolerant to amoxicillin, amoxicillin clavulanate and meropenem, the researchers noted.
Most children who tested positive for allergies (80%) had an immediate allergic reaction — within an hour of taking the drug, compared to 11.1% of children in the control group. Reactions in allergic patients included anaphylaxis – a severe reaction causing the airways to close – hives and rashes.
Immediate allergic reactions to a drug and having an allergy test within the first six months of a reaction were strong risk factors for confirmed hypersensitivity to antibiotics, the final statistical analyzes showed.
The results show that beta-lactam antibiotics are responsible for most allergies in children with cystic fibrosis and that immediate reactions are related to the likelihood of a confirmed allergy diagnosis.
Reactions seen in children who ultimately did not have a confirmed allergy could be due to side effects of other medications or drug interactions. It’s also possible that even if these children were extremely sensitive to an antibiotic, that sensitivity passed over time, the researchers said.